Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 12, 2018, 3:54 PM MDT for Butte County, Clark County, Jefferson County, Idaho. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2018, 3:54 PM MDT (21:54 UTC)
- Expired
- May 12, 2018, 4:15 PM MDT
- In force
- 21 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butte County, ID, Clark County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 91 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703
WUUS55 KPIH 122154
SVRPIH
IDC023-033-051-122315-
/O.NEW.KPIH.SV.W.0003.180512T2154Z-180512T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
354 PM MDT SAT MAY 12 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Western Jefferson County in southeastern Idaho...
Northeastern Butte County in southeastern Idaho...
Southwestern Clark County in southeastern Idaho...
* Until 515 PM MDT
* At 353 PM MDT, a severe thunderstorm was located over Mud Lake or
near Terreton, moving north at 20 mph.
HAZARD...60 mph wind gusts were observed on Idaho National
Laboratory property.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Terreton, Mud Lake, Northwest Inl and Monteview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4379 11237 4363 11262 4408 11313 4432 11257
TIME...MOT...LOC 2153Z 158DEG 19KT 4384 11254
HAIL...<.75IN
WIND...60MPH
$$
Messick1 follow-up statement
956
WWUS55 KPIH 122215
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
415 PM MDT SAT MAY 12 2018
IDC023-033-051-122224-
/O.CAN.KPIH.SV.W.0003.000000T0000Z-180512T2315Z/
Jefferson ID-Butte ID-Clark ID-
415 PM MDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JEFFERSON...
NORTHEASTERN BUTTE AND SOUTHWESTERN CLARK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
However, moderate to heavy rain will continue through at least 6:30
pm in the area from the Arco Desert northwards to the Montana border.
LAT...LON 4379 11237 4363 11262 4408 11313 4432 11257
TIME...MOT...LOC 2206Z 158DEG 19KT 4394 11260
$$
MessickWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:17 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 12, 2:17 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 217 PM MDT Sat May 12 2018 .SHORT TERM...Tonight through Tuesday. Closed upper low remains nearly stationary through the short term, generally meandering around Southern Idaho/Northern Nevada/Utah. General character of the conditions the next several days will be periods of convection with strongest storms occurring in the afternoon/evening where dry slots can allow some sun to help destabilize atmosphere. There is low confidence in timing of these alternating bands of precipitation and dry slots, so opted to blend toward chance precipiation all areas most periods with isolated/slight chance thunder mention during daytime hours for best chances at instability. Snow accumulations not an impact concern other than regions above 8000 ft, well above most passes. Tonight likely best chance at seeing anything significant, particularly central mountains where there is some upslope contribution, but even so additional amounts tonight are generally 2-6 inches. With less QPF forecast Sunday through rest of forecast period, snow amounts remain negligible. Northerly gradient rest of today still a concern for boaters on American Falls reservoir, so will maintain Lake Wind Advisory through the evening. DMH .LONG TERM...Tuesday night through next Saturday night. The Upper Low we've been discussing will lose its definition over SE Idaho on Wednesday. Heights will briefly build over the region within broad SW flow Thu-Fri, bringing a warm-up. A new Upper Low off of the California coast will migrate eastward into Nevada and Utah by the end of the week, then weakening into a broad trough over the area. into early next week. The net effect will be continuation of Shower and Thunderstorms, with activity most numerous during the Afternoon and early Evening hours. The highest chances are anticipated on Wednesday, and again Friday-Saturday due to the proximity of the Upper Low/Trough. AD/DMH && .AVIATION...Upper low continues to spin over NE Nevada as of this writing. This low will remain nearly stationary through the period, while meandering slightly north. This low will result in a complicated and low confidence aviation forecast. Currently monitoring convection over far NE Utah attm, which has developed in response to surface heating within the mid-level dry slot and an approaching mid-level shortwave. This lobe of convection is forecast to rotate N/NW into SE Idaho this Afternoon, as indicated by observational trends and high-resolution model guidance. Uncertainty lies in the exact track and timing of this band, and just how low CIGs and VIS will get beneath this band. Do think it will weaken some as it enters a more stable atmosphere over SE Idaho, but have retained VCTS for forecast continuity and IFR/MVFR CIG development. The band should rotate near or through PIH, IDA and DIJ between 21- 02Z or so. By 02Z, instability will be lacking and thus drop VCTS mention by this time. The band should continue to pivot NW into BYI and SUN this evening (roughly 00Z-06Z or so) with MVFR/IFR CIGs and Showers. The next item of uncertainty is...how much clearing will develop beneath the mid-level dry slot tonight -- and where will it be located? Current indications suggest this clearing will set up along/east of a PIH to IDA line. Any location that experiences clearing tonight may quickly see Fog/Low Stratus development. Less impactful TAF forecast for Sunday as the low begins to weaken. Expect mainly VFR CIGs except for those times when an isolated/Scattered Shower or Thunderstorm drifts over/near a Terminal. AD/DMH && .HYDROLOGY...Precipitation from yesterday into today fell within expected ranges, and East idaho rivers/streams are showing the influence with minor rises. Snake, Portneuf and Henrys Rivers all showing minor rises, but still within banks. Henrys still forecast to reach flood stage but timing keeps being pushed off slightly. Will keep Flood Watch in place there, with general river statement for high flows for the Portneuf and Snake. Flood Advisory remains in effect for minor impacts along the Big Wood through Hailey. Further updates depend on how the rivers continue to react to the precipitation as well as reservoir releases in the next several days. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 6 PM MDT this evening for IDZ021. &&
In the hours before
Special weather statement, May 12, 1:40 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
140 PM MDT SAT MAY 12 2018
IDZ020-021-122030-
Upper Snake River Plain ID-Lower Snake River Plain ID-
140 PM MDT SAT MAY 12 2018
...STRONG THUNDERSTORM WITH HAIL AND HEAVY RAIN APPROACHING
BLACKFOOT AND HIGHWAY 26 CORRIDOR UNTIL 230 PM MDT...
At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Eagle Lodge or near Blackfoot, moving northwest at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm, along with heavy Rain.
If traveling along I-15 between Fort Hall and just north of Blackfoot
or along Highway 26 between Blackfoot and INL, be prepared for Heavy
Rain, reduced visibility and ponding of water on Roads. Reduce
speeds.
Locations impacted include...
Blackfoot, Atomic City, Rockford, Moreland, Rose, Fort Hall Eagle
Lodge, Taber and Groveland.
LAT...LON 4310 11217 4305 11222 4306 11239 4314 11257
4346 11284 4340 11241
TIME...MOT...LOC 1938Z 151DEG 14KT 4313 11233
AD/DMHLocal storm report, May 12, 2:03 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
203 PM MDT SAT MAY 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL BLACKFOOT 43.19N 112.35W
05/12/2018 M0.25 INCH BINGHAM ID SOCIAL MEDIA
MULTIPLE REPORTS OF PEA TO DIME SIZED HAIL IN BLACKFOOT
VIA SOCIAL MEDIA.
&&
ADESMETSpecial weather statement, May 12, 2:15 PM MDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Pocatello ID 215 PM MDT SAT MAY 12 2018 IDZ020-021-122045- Upper Snake River Plain ID-Lower Snake River Plain ID- 215 PM MDT SAT MAY 12 2018 ...HAIL AND HEAVY RAIN FOR NORTHWESTERN BONNEVILLE AND CENTRAL BINGHAM COUNTIES UNTIL 245 PM MDT... At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near Rose or 9 miles north of Blackfoot, moving northwest at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. The Public has reported Pea to Dime sized hail covering the ground with this storm. Locations impacted include... Shelley, Firth, Moreland, Rose and Basalt. LAT...LON 4335 11206 4319 11246 4345 11275 4361 11225 TIME...MOT...LOC 2014Z 155DEG 16KT 4333 11239 AD/DMH
Local storm report, May 12, 2:41 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
241 PM MDT SAT MAY 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY SNOW 33 WNW ARCO 43.75N 113.93W
05/12/2018 E8.0 INCH CUSTER ID MESONET
BEAR CANYON SNOTEL 7903 MSL. 26-HOUR TOTAL.
0200 PM HEAVY SNOW 30 NNW ARCO 44.02N 113.47W
05/12/2018 E7.5 INCH CUSTER ID MESONET
HILTS CREEK SNOTEL 8001 MSL. 26-HOUR TOTAL.
0200 PM HEAVY SNOW 17 SW MACKAY 43.73N 113.83W
05/12/2018 E15.6 INCH CUSTER ID MESONET
SMILEY MOUNTAIN SNOTEL 9520 MSL. 26-HOUR TOTAL.
0200 PM SNOW 21 ENE HAILEY 43.63N 113.97W
05/12/2018 E4.5 INCH BLAINE ID MESONET
SWEDE PEAK SNOTEL 7641 MSL. 26-HOUR TOTAL.
0200 PM SNOW 22 NW KETCHUM 43.80N 114.85W
05/12/2018 E3.9 INCH BLAINE ID MESONET
VIENNA MINE SNOTEL 8963 MSL. 26-HOUR TOTAL.
&&
DMHSpecial weather statement, May 12, 2:45 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Pocatello ID 245 PM MDT SAT MAY 12 2018 IDZ020-122115- Upper Snake River Plain ID- 245 PM MDT SAT MAY 12 2018 ...GUSTY outflow WINDS AND HAIL FOR SOUTH CENTRAL JEFFERSON... NORTHWESTERN BONNEVILLE AND NORTH CENTRAL BINGHAM COUNTIES UNTIL 315 PM MDT... At 244 PM MDT, Doppler radar was tracking a line of strong thunderstorm 14 miles east of Southeast Inl or 17 miles west of Idaho Falls, moving northwest at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will cross the Highway 20 corridor shortly. Reduce driving speeds. Locations impacted include... Southeast Inl and Kettle Butte. LAT...LON 4351 11210 4344 11260 4362 11269 4370 11217 TIME...MOT...LOC 2044Z 149DEG 23KT 4352 11238 AD/DMH
Special weather statement, May 12, 3:46 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
346 PM MDT SAT MAY 12 2018
IDZ019-020-032-122230-
Lost River/Pashimeroi ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
346 PM MDT SAT MAY 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER...
SOUTHWESTERN FREMONT...JEFFERSON...NORTHERN BUTTE...NORTHWESTERN
BONNEVILLE...WEST CENTRAL MADISON AND CLARK COUNTIES UNTIL 430 PM
MDT...
At 343 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewisville to near Terreton to 13 miles
west of Northwest Idaho National Laboratory to 7 miles southwest of
Darlington. Movement was north at 20 mph. The line should reach the
border with Montana around 6:30 pm this evening.
Wind gusts up to 50 mph will be possible with these storms. Small
hail is also possible with this line.
Locations impacted include...
Dubois, Mackay, Terreton, Ucon, Menan, Roberts, Lewisville, Mud Lake,
Hamer, Spencer, Darlington, Northwest Inl, Monteview, Moore, Summit
Reservoir, Small, Humphrey, Sage Junction, Clyde and Edie School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. It may also reduce visibility to near zero.
Do not drive your vehicle through flooded roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4453 11209 4357 11191 4377 11233 4383 11299
4365 11355 4453 11387 4449 11381 4443 11355
4445 11345 4432 11334 4423 11332 4423 11281
4442 11284 4448 11278 4451 11272 4445 11239
4454 11235 4457 11229
TIME...MOT...LOC 2143Z 169DEG 17KT 4365 11201 4381 11235 4388 11300
4372 11348
MessickThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:06 AM MDT | Lake Wind Advisory | PIH | 15 hr | |
| May 12, 1:16 PM MDT | Special Weather Statement | PIH | Bingham | 44 min |
| May 12, 1:27 PM MDT | Special Weather Statement | PIH | Bear Lake | 48 min |
| May 12, 1:40 PM MDT | Special Weather Statement | PIH | Bingham | 50 min |
| May 12, 2:15 PM MDT | Special Weather Statement | PIH | Bingham | 30 min |
| May 12, 2:45 PM MDT | Special Weather Statement | PIH | Jefferson | 30 min |
| May 12, 3:46 PM MDT | Special Weather Statement | PIH | Clark, Jefferson | 44 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.